Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 13, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this severe thunderstorm warning at Feb 11, 2009, 1:03 AM CST for Brazoria County, Fort Bend County, Harris County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Feb 11, 2009, 1:03 AM CST (07:03 UTC)
- Expired
- Feb 11, 2009, 1:45 AM CST
- In force
- 42 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
Counties Brazoria County, TX, Fort Bend County, TX, Harris County, TX
The radar
The Houston radar (KHGX), 32 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 10, 9:57 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.1 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 404 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 754 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 187 m²/s²
- 0-3 km storm-relative helicity
- 207 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KHGX 110703
SVRHGX
TXC039-157-201-110745-
/O.NEW.KHGX.SV.W.0013.090211T0703Z-090211T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
103 AM CST WED FEB 11 2009
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
NORTHEASTERN FORT BEND COUNTY IN SOUTHEAST TEXAS...
SOUTHERN HARRIS COUNTY IN SOUTHEAST TEXAS...
* UNTIL 145 AM CST
* AT 101 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MEADOWS... MOVING EAST AT
50 MPH.
* LOCATIONS IN THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE NOT
LIMITED TO THE MEDICAL CENTER...RELIANT PARK...MINUTE MAID PARK...
JOHNSON SPACE CENTER...HOBBY AIRPORT...HERMAN PARK...THE
GALLERIA...ELLINGTON FIELD...WEST UNIVERSITY PLACE...TOWN WEST...
SUGAR LAND...STAFFORD...SPRING VALLEY...SOUTHSIDE PLACE...SOUTH
HOUSTON...SHELDON...ROSENBERG...RICHMOND...PINEY POINT VILLAGE...
PECAN GROVE...PASADENA...MISSOURI CITY...MISSION BEND...LA PORTE...
KATY...JACINTO CITY...HUNTERS CREEK VILLAGE...HOUSTON...
HIGHLANDS...HEDWIG VILLAGE...GALENA PARK...FIRST COLONY...DEER
PARK...CROSBY...CLOVERLEAF...CHANNELVIEW...BUNKER HILL VILLAGE...
BROOKSIDE VILLAGE...BELLAIRE AND BARRETT.
STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. TAKE COVER NOW
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3AM FOR THE WARNED
AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2971 9500 2970 9503 2969 9500 2959 9501
2950 9581 2983 9583 2994 9500 2992 9500
2991 9499
TIME...MOT...LOC 0703Z 258DEG 43KT 2969 9551
$$2 follow-up statements
000
WWUS54 KHGX 110716
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
116 AM CST WED FEB 11 2009
TXC039-157-201-110745-
/O.CON.KHGX.SV.W.0013.000000T0000Z-090211T0745Z/
HARRIS TX-FORT BEND TX-BRAZORIA TX-
115 AM CST WED FEB 11 2009
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHERN BRAZORIA...
NORTHEASTERN FORT BEND AND SOUTHERN HARRIS COUNTIES UNTIL 145 AM
CST...
AT 105 AM CST...THE SUGARLAND AIRPORT REPORTED A WIND GUST OF 51
KNOTS OR 60 MPH IN A SEVERE THUNDERSTORM CAPABLE OF PRODUCING
DAMAGING WINDS. THIS STORM WAS LOCATED NEAR RELIANT PARK...OR NEAR
WEST UNIVERSITY PLACE...AND MOVING EAST AT 50 MPH.
* LOCATIONS IN THE THE SEVERE THUNDERSTORM WARNING INCLUDE BUT ARE
NOT LIMITED TO THE MEDICAL CENTER...SAN JACINTO STATE PARK...MINUTE
MAID PARK...MEMORIAL...LAKE HOUSTON DAM...JOHNSON SPACE CENTER...
HOBBY AIRPORT...HERMAN PARK...THE GALLERIA...ELLINGTON FIELD...
ADDICKS...TOWN WEST...SUGAR LAND...STAFFORD...SPRING VALLEY...
SOUTHSIDE PLACE...SOUTH HOUSTON...SHELDON...ROSENBERG...RICHMOND...
PINEY POINT VILLAGE...PECAN GROVE...PASADENA...MORGANS POINT...
MISSOURI CITY...MISSION BEND...MEADOWS...LA PORTE...KATY...JACINTO
CITY...HUNTERS CREEK VILLAGE...HOUSTON...HILSHIRE VILLAGE...
HIGHLANDS...HEDWIG VILLAGE...GALENA PARK...FIRST COLONY...DEER
PARK...CROSBY...CLOVERLEAF...CHANNELVIEW...BUNKER HILL VILLAGE...
BROOKSIDE VILLAGE...BELLAIRE AND BARRETT
STRONG WINDS MAY KNOCK DOWN TREES AND POWER LINES OR DAMAGE
BUILDINGS. AVOID WINDOWS AND TAKE COVER...NOW
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3AM FOR THE WARNED
AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2971 9500 2970 9503 2969 9500 2959 9501
2950 9581 2983 9583 2994 9500 2992 9500
2991 9499
TIME...MOT...LOC 0715Z 260DEG 44KT 2971 9533
$$000
WWUS54 KHGX 110740
SVSHGX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
140 AM CST WED FEB 11 2009
TXC039-157-201-110750-
/O.EXP.KHGX.SV.W.0013.000000T0000Z-090211T0745Z/
HARRIS TX-FORT BEND TX-BRAZORIA TX-
140 AM CST WED FEB 11 2009
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BRAZORIA...
NORTHEASTERN FORT BEND AND SOUTHERN HARRIS COUNTIES HAS BEEN ALLOWED
TO EXPIRE...
THE THUNDERSTORM WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAS
MOVED OUT OF THE AREA AND HAS ALSO WEAKENED AND IS NO LONGER
EXPECTED TO POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3AM FOR THE WARNED
AREA.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.
LAT...LON 2971 9500 2970 9503 2969 9500 2959 9501
2950 9581 2983 9583 2994 9500 2992 9500
2991 9499
TIME...MOT...LOC 0740Z 264DEG 41KT 2974 9500
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 10, 11:28 PM CST, 1 hour 35 minutes earlier.
Area forecast discussion, Feb 10, 11:28 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1128 PM CST TUE FEB 10 2009
.DISCUSSION...
06Z TAF DISCUSSION.
&&
.AVIATION...
SQUALL LINE CURRENTLY MOVING THROUGH KCLL WILL PUSH INTO KUTS
OVER THE NEXT HOUR AND THE HOUSTON METRO AREA AROUND 08Z. MAIN
THREAT WILL BE VERY GUSTY WINDS. THERE MAY BE A DOWNBURST THREAT
IN SOME STRONGER/SEVERE STORMS AS THESE STORMS PUSH THROUGH THE
AREA. WIDESPREAD STRAIGHT LINE WINDS ARE NOT EXPECTED BUT STILL
COULD OCCUR IN A FEW STRONG STORMS. FRONTAL BOUNDARY SHOULD PUSH
THROUGH THE AREA BEHIND THE SQUALL LINE. THIS SHOULD STILL CLEAR
THE COAST AROUND 12Z IF NOT EARLIER. VFR CONDITIONS ARE EXPECTED
DURING THE DAY IN THE WAKE OF THE FRONT.
39
&&
.PREV DISCUSSION... /ISSUED 1007 PM CST TUE FEB 10 2009/
UPDATE...
VERY THIN SQUALL LINE JUST PASSING OVER I-35 AND MAKING IT AS FAR
SOUTH AS MCMULLEN COUNTY IN WESTERN CRPS FA. WEAK ENOUGH 800-900
MB CAP WITH PLENTY OF DRY AIR/CAPE ABOVE IT TO KEEP A MORE SOUTHERN-
BASED SLIGHT SVR THREAT ALIVE. THUS...SPC HAS ISSUED A SEVERE
THUNDERSTORM WATCH IN EFFECT THROUGH 3 AM CST WEDNESDAY FOR ALL
OTHER COUNTIES (INCLUDING LOCAL BAYS AND NEARSHORE GULF WATERS)
NOT IN TORNADO WATCH 12. 31
PREV DISCUSSION... /ISSUED 939 PM CST TUE FEB 10 2009/
UPDATE...
TORNADO WATCH 12 IS IN EFFECT UNTIL 5 AM CST WEDNESDAY FOR THE
FOLLOWING COUNTIES...BRAZOS...BURLESON...GRIMES...HOUSTON...MADISON...
POLK...SAN JACINTO...TRINITY...AND WALKER. 31
PREV DISCUSSION... /ISSUED 913 PM CST TUE FEB 10 2009/
DISCUSSION...
IMPRESSIVE SQUALL LINE EXTENDING AS FAR SOUTH AS THE HILL
COUNTRY...WITH A FEW DISTINCT BOWING REGIONS NORTH AND SOUTH OF
THE DFW METROPLEX...CURRENTLY TRAVELING DUE EASTWARD AT AROUND
35-40 KNOTS. AT THIS RATE...THIS WOULD PUT THIS QLCS AT OUR WESTERN
DOORSTEP AT AROUND MIDNIGHT. ATTM...ANY WEAK CAPPING ACROSS THE
NORTHERN COUNTIES WILL NOT BE AN ISSUE...QUICKLY-ERODING (WITH
AMPLE MID-LEVEL LAPSE RATES BEING REALIZED) AS THIS GRAVITY WAVE
PASSES ON BY. AFTER RE-ANALYSIS OF A CENTRAL TX 175 KT JET CORE/VERY
DIFFULENT 250MB PATTERN OVERLAID ON A VERY MOIST CONDITIONALLY
UNSTABLE LOWER LAYER...THE GRIDS TELL A PRETTY GOOD STORY. WILL
KEEP MENTION OF SEVERE IN NORTHERN ZONE WORDING AS THE MAIN THREAT
IS SHAPING UP TO BE WINDS IN EXCESS OF 60 MPH. THE CHANCE FOR
LARGE HAIL AND THE ISOLATED TORNADO (SUB-10K FT WET- BULB ZERO
HEIGHTS/HIGH 0-3KM SRH ON RECENT ROABS) ARE NOT OUT OF THE
QUESTION THROUGH THE EARLY MORNING HOURS.
THIS EVENINGS WINDS (ESP. THROUGH THE WESTERN CORRIDOR) HAVE
REMAINED IN THE 15-25G30+ KT RANGE. DUE TO THE CONTINUED TIGHT
PRESSURE GRADIENT ACROSS EASTERN TX...FEEL WIND ADVISORY SHOULD BE
EXTENDED THROUGH MIDNIGHT...OR UNTIL THIS THIN SQUALL LINE
ARRIVES. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 51 76 46 75 56 / 100 10 0 10 10
HOUSTON (IAH) 54 73 47 74 55 / 70 20 0 10 10
GALVESTON (GLS) 60 71 58 68 60 / 50 20 0 10 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...COLORADO...
FORT BEND...GRIMES...JACKSON...MADISON...MATAGORDA...
WALLER...WASHINGTON...WHARTON.
FIRE WEATHER WATCH FROM 11 AM CST WEDNESDAY THROUGH WEDNESDAY
AFTERNOON FOR THE FOLLOWING ZONES: JACKSON...MATAGORDA.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM CST WEDNESDAY FOR THE FOLLOWING
ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS FROM FREEPORT
TO THE MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH
ISLAND TO FREEPORT OUT 20 NM.
SMALL CRAFT ADVISORY UNTIL 12 PM CST WEDNESDAY FOR THE FOLLOWING
ZONES: WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL
20 NM TO 60 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO
60 NM.
&&
DISCUSSION...31
AVIATION/MARINE...39Hazardous weather outlook, Feb 10, 3:28 PM CST, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 328 PM CST TUE FEB 10 2009 GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226- 227-235>238-110600- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY- MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO- TRINITY-WALKER-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 328 PM CST TUE FEB 10 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PRESSURE GRADIENT ACROSS THE REGION WILL REMAIN TIGHT RESULTING IN BRISK AND GUSTY SOUTHERLY WINDS DURING THE EARLY EVENING HOURS. EXPECT WINDS OF 20 TO 25 MILES AN HOUR WITH WIND GUSTS TO 35 MPH. A WIND ADVISORY HAS BEEN ISSUED THROUGH 9 PM FOR AREAS WEST OF A MADISONVILLE TO FREEPORT LINE. A STRONG UPPER LEVEL DISTURBANCE AND ASSOCIATED PACIFIC COLD FRONT WILL CROSS THE AREA TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BEGINNING LATE THIS AFTERNOON...EVOLVING INTO A SQUALL LINE THAT WILL AFFECT PORTIONS OF SOUTHEAST TEXAS AFTER MIDNIGHT. DUE TO STRONG SHEAR IN THE LOW LEVELS OF THE ATMOSPHERE THE POTENTIAL EXISTS FOR SOME OF THE STORMS TO BECOME SEVERE. THE PRIMARY RISK AREA WILL BE TO THE NORTH OF A LINE FROM BRENHAM TO HOUSTON TO GALVESTON. THE PRIMARY SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND HAIL...WITH THE POTENTIAL FOR ISOLATED TORNADOES. A CAPPING INVERSION MAY LIMIT THE SOUTHERN EXTENT OF THE SQUALL LINE. .DAY TWO...WEDNESDAY... A FIRE WEATHER WATCH WILL BE IN EFFECT FOR JACKSON AND MATAGORDA COUNTIES...FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. THE COMBINATION OF DRY FUELS AND VERY LOW HUMIDITY LEVELS WILL SET THE STAGE FOR THE POSSIBILITY OF RAPID FIRE GROWTH IN THE WAKE OF A COLD FRONT. RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL BELOW 20 PERCENT AROUND MID MORNING AND PERSIST BELOW 20 PERCENT UNTIL AROUND SUNSET. .DAYS THREE THROUGH SEVEN...THURSDAY THROUGH MONDAY HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR ACTIVATION LATER TONIGHT.
In the hours before
Local storm report, Feb 11, 12:17 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1217 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM TSTM WND DMG 10 E CROCKETT 31.32N 95.29W
02/11/2009 HOUSTON TX LAW ENFORCEMENT
TREES DOWN FROM STRONG WINDS.
&&
RVLocal storm report, Feb 11, 12:54 AM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1254 AM CST WED FEB 11 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1252 AM TSTM WND DMG SPRING 30.06N 95.38W
02/11/2009 HARRIS TX LAW ENFORCEMENT
TREES BLOWN INTO HOUSE. PEOPLE TRAPPED IN HOUSE
&&
RVThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 10, 11:07 PM CST | Severe Thunderstorm Warning | HGX | Brazos | 23 min |
| Feb 10, 11:34 PM CST | Severe Thunderstorm Warning | HGX | Austin, Colorado, Washington | 41 min |
| Feb 11, 12:08 AM CST | Severe Thunderstorm Warning | HGX | Houston, Trinity | 37 min |
| Feb 11, 12:16 AM CST | Severe Thunderstorm Warning | HGX | Harris, Montgomery, Waller | 32 min |
| Feb 11, 12:46 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto | 44 min |
| Feb 11, 12:51 AM CST | Severe Thunderstorm Warning | HGX | Polk, San Jacinto | 39 min |
| Feb 11, 1:09 AM CST | Special Marine Warning | HGX | 111 min | |
| Feb 11, 1:21 AM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery | 39 min |
| Feb 11, 1:31 AM CST | Special Marine Warning | HGX | 90 min | |
| Feb 11, 4:15 AM CST | Red Flag Warning | HGX | Austin, Brazoria, Brazos, Burleson, Colorado, Fort Bend and 7 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.